You wake up in the morning, and your ears are ringing. This is strange because they weren’t doing that yesterday. So now you’re wondering what the cause could be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin before bed.
Could it be the aspirin?
And that possibility gets your mind going because perhaps it is the aspirin. You feel like you remember hearing that some medicines can produce tinnitus symptoms. is aspirin one of those medicines? And if so, should you stop using it?
Tinnitus And Medication – What’s The Connection?
The enduring rumor has connected tinnitus symptoms with numerous medications. But what is the truth behind these rumors?
It’s widely assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. The reality is that there are a few kinds of medicine that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:
- Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.
- Beginning a new medicine can be stressful. Or more frequently, it’s the root condition that you’re taking the medication to treat that causes stress. And stress is commonly linked to tinnitus. So it’s not medication causing the tinnitus. The whole experience is stressful enough to cause this type of confusion.
- Tinnitus is a fairly common affliction. More than 20 million individuals cope with recurring tinnitus. Some coincidental timing is unavoidable when that many people suffer with tinnitus symptoms. Enough individuals will begin using medicine around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would mistakenly think that their tinnitus symptoms are the result of medication due to the coincidental timing.
Which Medications Can Cause Tinnitus?
There is a scientifically established connection between tinnitus and a few medicines.
The Link Between Strong Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are quite powerful and are often saved for extreme cases. High doses have been found to cause damage to the ears (including creating tinnitus symptoms), so such dosages are normally avoided.
Medication For High Blood Pressure
Diuretics are commonly prescribed for people who are dealing with hypertension (high blood pressure). Some diuretics are known to cause tinnitus-like symptoms, but normally at substantially higher doses than you may normally encounter.
Aspirin Can Trigger Ringing in Your Ears
It is possible that the aspirin you took is causing that ringing. But the thing is: Dosage is once again very significant. Normally, high dosages are the real issue. The doses you take for a headache or to treat heart disease aren’t usually big enough to trigger tinnitus. Here’s the good news, in most circumstances, when you quit using the large doses of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
Tinnitus might be able to be caused by a couple of other unusual medicines. And the interaction between some mixtures of medicines can also create symptoms. That’s why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.
You should also get examined if you begin experiencing tinnitus symptoms. It’s hard to say for certain if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.